New Mexico, 2021

Hail and Damaging Wind in New Mexico, July 12, 2021

July 12, 2021 · NWS ABQ · 2 events in 1 county or zone

A very persistent weather pattern continued as a strong area of high pressure stayed centered over Nevada on July 12, 2021. Some drier air rounded this high pressure and filtered into New Mexico, but well above normal atmospheric moisture values continued which led to another day of widespread showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A very persistent weather pattern continued as a strong area of high pressure stayed centered over Nevada on July 12, 2021. Some drier air rounded this high pressure and filtered into New Mexico, but well above normal atmospheric moisture values continued which led to another day of widespread showers and thunderstorms. These thunderstorms were generally sub-severe with no reports of flash flooding received. However, one thunderstorm near Stanley produced one inch hail while another thunderstorm produced a 63 mph wind gust near Sandia Airpark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 12, 4:02 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 12, 4:02 PM MST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
502 PM MDT Mon Jul 12 2021

.AVIATION...
00Z TAF CYCLE
Broad upper high centered over srn NV/nw AZ at 23Z to shift slightly
south and wwd during the next 24 hrs but areas of hz reducing vsbys
over nrn and central NM to persist. Sct showers and tstms at 23Z to
continue moving slowly to the south and sw, with brief MVFR
cigs/vsbys obscuring terrain in the stronger storms which will be
capable of producing large hail and wind gusts to around 45kt as well
as heavy rain. Convection to taper off by 06Z but will redevelop
around 13/18Z over the peaks of the nrn and wrn NM mts.

&&

.PREV DISCUSSION...239 PM MDT Mon Jul 12 2021...
.SYNOPSIS...
Showers and thunderstorms with locally heavy rainfall will continue
over the region through the end of this week. The most widespread
heavy rainfall is expected Wednesday and Thursday as a weak weather
disturbance moves slowly east through New Mexico. Direct hits from
stronger storms will be capable of producing flash flooding, hail,
strong winds, and frequent lightning strikes. Temperatures will be
near to slightly below normal through much of this week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
A strong H5 high remains centered to our west over southern NV with
northerly flow dominant across the CWA. Plenty of moisture remains
across northern and central NM as evident on this morning's sounding
with a PWAT of 0.94" at KABQ and 0.97" farther south at KEPZ. With
this moisture and the destabilizing atmosphere this afternoon,
another crop of thunderstorms has already started to develop across
the northern and western high terrain with the steering flow
tracking the storms in a southerly direction. There's still a chance
for a few strong to severe thunderstorms through this evening. The
latest mesoanalysis indicates marginal instability around 500 to
1000 J/kg with southeasterly surface flow providing sufficient
directional wind shear. Hail and strong downburst winds will be
possible with the strongest thunderstorms, but the primary concern
continues to be locally heavy rainfall and flash flooding. With
heavy rain favoring the southern CWA over the past few days, soils
are primed and saturated for more flash flooding potential. Greatest
concern remains over the Gila and the Lower Rio Grande Valley where
a Flash Flood Watch continues until 06Z.

Storm activity will gradually wind down around midnight with the
loss of daytime heating. On Tuesday, the H5 high weakens just
slightly as it shifts westward into SoCal while an embedded
shortwave begins to approach the Four Corners area. Increasing
moisture values combined with this shortwave should support
increased PoPs across central and western NM, especially for the San
Juan Valley. With above normal PWATs, locally heavy rainfall and
flash flooding will once again be a concern, especially in areas
where the soil is already saturated. Another Flash Flood Watch may
be needed for Tuesday, but will allow the night shift to further
evaluate and make that call.

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
Wednesday and Thursday will be the next potentially significant
flash flood days across northern and western NM. An upper level
disturbance moving in from the northwest Tuesday night will move
very slowly southeast across NM thru Thursday. The theta-e ridge
axis is expected to spread into NM from the west on Wednesday and
become draped from southwest to northeast across central NM. PW
values in the ridge axis will rise to between 1.1 and 1.4" w/ weak
storm motions and abundant instability. Each day w/ heavy rainfall
will increase the threat for flash flooding, especially over complex
terrain and urban drainages. The east central and northeast plains
may also see additional heavy rainfall as a weak back door cold
front waffles around the area.

Friday thru Sunday had been looking like less active days however
recent trends are indicating a continued threat for heavy rainfall.
The upper high is now shown drifting east into NM while weakening
over the area w/ abundant moisture still in place. This will allow
stronger daytime heating to produce more focused orographic-driven
storm development and nearly stationary storm cells. The potential
downtick in storm coverage is now advertised more into next week as
the upper high strengthens over CO.

15/Guyer

&&

.FIRE WEATHER...
A very active monsoon pattern is still expected this week as daily
rounds of scattered to numerous thunderstorms impact the area. Cool
temperatures, increased humidity, and wetting precipitation across
much of the area will limit any critical fire weather over the next
week. Storm chances will generally favor areas along and west of the
central mountain chain, but isolated storms will continue to be
possible across the east. Locally heavy rainfall and flash flooding
will be the greatest concern this week, especially over low lying
and urban areas as well as burn scars. Areas where the soils are
saturated from recent rainfall will also be areas of concern for
flash flooding. The Four Corners area, which has largely missed out
on recent wetting precipitation, will also have increasing
precipitation chances Tuesday and Wednesday as a weak disturbance
crosses the area.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ208-209-220-241.

&&
Hazardous weather outlook, Jul 12, 2:42 AM MST, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
342 AM MDT Mon Jul 12 2021

NMZ201>241-131300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
342 AM MDT Mon Jul 12 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon
through the overnight. Storm motions will be slow and toward the
southwest. Rainfall could become heavy. This may lead to localized
areas of flash flooding, especially over and downstream of recent
and older burn scars. Isolated locations may receive up to 2 or 3
inches of rainfall. A few storms may also produce large hail and
damaging wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected each day. Storm
motions will be slow and rainfall could become heavy. This may lead
to localized areas of flash flooding, especially over and downstream
of recent and older burn scars. Isolated locations may receive up to
2 or 3 inches of rainfall. A few storms may also produce hail and
wind gusts to 55 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

40

In the hours before

Special weather statement, Jul 12, 5:04 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
604 PM MDT Mon Jul 12 2021

NMZ228-229-130030-
Far Northeast Highlands-Northeast Highlands-
604 PM MDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 630 PM MDT...

At 604 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wagon Mound to near Valmora. Movement was
south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wagon Mound, Valmora and Shoemaker.

This includes the following highways...
 Interstate 25 between Mile Markers 371 and 392.
 State Road 104 between Mile Markers 19 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3588 10439 3556 10489 3588 10494 3590 10492
      3589 10488 3592 10489 3612 10463
TIME...MOT...LOC 0004Z 010DEG 19KT 3606 10467 3589 10489

44
Special weather statement, Jul 12, 5:08 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
608 PM MDT Mon Jul 12 2021

NMZ208-130045-
Southwest Mountains-
608 PM MDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CATRON COUNTY UNTIL
645 PM MDT...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beaverhead, or 14 miles north of Gila Hot Springs, moving south
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Beaverhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3350 10808 3337 10800 3325 10800 3320 10821
      3320 10825 3344 10828
TIME...MOT...LOC 0008Z 342DEG 10KT 3340 10816

44
Special weather statement, Jul 12, 5:12 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
612 PM MDT Mon Jul 12 2021

NMZ208-130045-
Southwest Mountains-
612 PM MDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CATRON COUNTY UNTIL
645 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of San Francisco Plaza, or 13 miles southeast of Reserve,
moving south southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Catron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3365 10867 3371 10846 3348 10832 3340 10863
TIME...MOT...LOC 0011Z 342DEG 10KT 3362 10854

44
Special weather statement, Jul 12, 6:04 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
704 PM MDT Mon Jul 12 2021

NMZ222-223-130130-
Central Highlands-Estancia Valley-
704 PM MDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA FE AND NORTH
CENTRAL TORRANCE COUNTIES UNTIL 730 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Stanley, or 15 miles northeast of Moriarty, moving
southwest at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Moriarty and Stanley.

This includes the following highways...
 Interstate 40 between Mile Markers 195 and 212.
 Highway 285 between Mile Markers 257 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3517 10569 3487 10581 3500 10608 3508 10609
      3521 10595 3519 10594 3519 10592 3524 10590
      3525 10588 3525 10585
TIME...MOT...LOC 0104Z 027DEG 17KT 3515 10583

44
Special weather statement, Jul 12, 6:16 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
716 PM MDT Mon Jul 12 2021

NMZ228-231-130145-
Far Northeast Highlands-Harding County-
716 PM MDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING...EASTERN
MORA AND SOUTH CENTRAL COLFAX COUNTIES UNTIL 745 PM MDT...

At 716 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springer to near Mills. Movement was west
at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springer, Wagon Mound and Miami.

This includes Interstate 25 between Mile Markers 387 and 413.

&&

LAT...LON 3634 10492 3581 10462 3597 10423 3637 10451
TIME...MOT...LOC 0116Z 100DEG 16KT 3633 10454 3602 10430

44
Local storm report, Jul 12, 6:18 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             STANLEY                 35.15N 105.98W
07/12/2021  E1.00 INCH       SANTA FE           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202102451

DPORTER

The radar

The Albuquerque radar (KABX), 77 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Santa Fe

When
July 12, 6:18 PM MST to 6:25 PM MST
Where
Santa Fe County, Stanley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.150, -105.980

A trained spotter near Stanley reported one inch hail from a severe thunderstorm tracking southward through the area.

Thunderstorm Wind, Santa Fe

When
July 12, 6:54 PM MST to 6:58 PM MST
Where
Santa Fe County, 2.19 mi NE of Edgewood
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
35.090, -106.170

A public weather station near Sandia Airpark measured a 63 mph wind gust from a severe thunderstorm tracking southward through the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960300, 960301.